Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 266, NWS Wichita, KS

July 14, 2009Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 14, 2009, 7:21 PM CDT for Kingman County, Reno County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2009, 7:21 PM CDT (00:21 UTC)
Expired
Jul 14, 2009, 8:00 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
3196 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:48 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 14, 6:48 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT TUE JUL 14 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AFTERNOON HEATING HAS BREACHED CAP TO THE W OF THE FORECAST
AREA...WITH THESE STORMS POTENTIALLY DRIFTING INTO KHUT EARLY IN
PERIOD. UNCLEAR WHETHER STORMS WOULD HOLD TOGETHER LONG ENOUGH TO
MAKE IT INTO KICT AND HAVE PLAYED THAT CONSERVATIVE. MEANWHILE
FRONT THAT IS BETWEEN KRSL-KSLN SHOULD GRADUALLY PUSH SOUTH DURING
THE NIGHT/WEDNESDAY. CAP APPEARS TO BE HOLDING ALONG FRONT...AND SUSPECT
WILL LIKELY WAIT TO IGNITE UNTIL LOW LEVEL JET KICKS IN. NORTH
AMERICAN MODEL APPEARS TO BE WAY TOO GENEROUS WITH PRECIPITATION ON
WED AND HAVE GENERALLY WENT DRY...EXCEPT AT KCNU WHERE ANY ONE OF
SEVERAL FACTORS COULD PRODUCE PRECIPITATION IN THE MORNING. HAVE
HELD OFF ON PRECIPITATION FOR THE REMAINDER OF THE DAY GIVEN THE
UNCERTAINTY. OVERALL CONFIDENCE IN MODELS AND FORECAST REMAINS
LOW. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 231 PM CDT TUE JUL 14 2009/

DISCUSSION...

MAIN FORECAST CONCERNS: STRONG T-STORM CHANCES OVER THE NEXT FEW
DAYS AND TEMPERATURES INCLUDING THE END OF THE CURRENT HEAT WAVE.

TONIGHT-WEDNESDAY:
STRONG SHORTWAVE TROF OVER THE NRN PLAINS WILL MOVE ACROSS THE UPR
MS VLY TONIGHT FORMING INTO AN UPR LOW OVER MANITOBA/WRN ONTARIO
WEDNESDAY. THIS WILL GIVE THE SURFACE COLD FRONT (EXTENDING FROM WRN
NE INTO NWRN KS THIS PM) A DECENT SEWD PUSH...WITH THE FRONT
REACHING NRN OK BY LATE WED PM. ANTICIPATING ISOLATED-WIDELY
SCATTERED THUNDERSTORM DEVELOPMENT (GIVEN WARM TEMPS ALOFT) SWWRD
ALONG FRONT INTO CENTRAL KS DURING PEAK HEATING LATE THIS PM/EVE.
HIGH CCLS...LARGE TEMP/DEWPOINT SPREADS...STEEP MID-LEVEL LAPSE
RATES WOULD FAVOR STRONG-SEVERE WIND GUSTS AS THE MAIN THREAT WITH
THIS ACTIVITY. DECENT 1000-850 FN CONVERGENCE ALONG BOUNDARY THIS
EVE IN CENTRAL KS BEFORE 850 WINDS VEER OUT LATE TONIGHT. SO HIGHER
PROBABILITIES OF T-STORMS (40%) WILL EXIST IN CNTRL KS...TAPERING
TO SLIGHT CHANCES IN SERN KS WITH PERSISTENT MID-LEVEL BAROCLINIC
ZONE IN VICINITY WHICH HAS BEEN QUITE ACTIVE LAST SEVERAL NIGHTS.
SOME LINGERING SHOWERS/T-STORMS POSSIBLE WEDNESDAY OVER THE AREA
WITH ISENTROPIC LIFT CONTINUING. DEPENDING ON HOW MUCH SUN/HEATING
OCCURS...MODERATE INSTABILITY/SHEAR N OF FRONT COULD YIELD
ADDITIONAL STRONG-SEVERE STORMS IN THE AFTERNOON/EVENING IN
S-CNTRL/SERN KS. NERLY WIND COMPONENT WEDNESDAY WILL HELP BRING
SLIGHTLY COOLER AIR INTO AREA AND WE WILL ALLOW HEAT HEADLINES TO
EXPIRE AT 9 PM THIS EVE ON SCHEDULE. NAM-WRF/GFS SHOW SOME NWD
MOISTURE TRANSPORT N OF FRONT IN SRN KS WED NIGHT...WITH POSSIBLE
LIFT ASSISTANCE FROM RIGHT REAR QUAD OF UPPER JET STREAK. SO WILL
MAINTAIN 40% CHANCE T-STORMS IN SRN KS WITH SLIGHT CHANCES FURTHER
N.

THURSDAY-THURSDAY NIGHT:
GFS/NAM-WRF/ECMWF INDICATING A WEAK SHORTWAVE/PV ANOMALY MOVING THRU
IN NW FLOW ALOFT WITH SOME DIFFERENCES IN TIMING. GFS WAS SLOWEST
SUGGESTING TIMING DURING PM/EVE...WITH NAM-WRF/ECMWF PROGGING IT
MOVING THRU DURING DAY. AT LEAST MODERATE INSTABILITY AND 25-40 KT
DEEP-LAYER SHEAR POSSIBLE GIVEN CLOUD COVER NOT AN ISSUE FOR
HEATING. FOR NOW WILL CARRY 30-40% POPS AREAWIDE WITH HIGHEST IN
SOUTH DURING EVE. A STRONG TO SEVERE MCS APPEARS POSSIBLE WITH THIS
SHORTWAVE WITH EXACT TRACK/TIMING DIFFICULT THIS FAR OUT.

FRIDAY-TUESDAY:
MEDIUM RANGE MODEL CONSENSUS CONTINUES TO SHOW AN UPPER HIGH OVER
THE SOUTHWEST WITH UPPER TROFFING IN THE EASTERN CONUS. THIS WILL
LEAVE THE CENTRAL PLAINS IN NORTHWESTERLY FLOW ALOFT. CONFIDENCE IS
HIGH IN THIS PATTERN FEATURING A MODIFIED CANADIAN AIRMASS FILTERING
IN OVER THE WEEKEND...WHICH SHOULD RESULT IN TEMPERATURES NEAR/SLIGHTLY
BELOW NORMAL. GFS/ECMWF PERSISTENT IN PROGGING A WEAK DISTURBANCE
PASSING THRU FRI NIGHT INDUCING ISENTROPIC LIFT WITHIN THE MID-LEVEL
BAROCLINIC ZONE OVER KS. CHANCES FOR T-STORMS WILL EXIST ACROSS
WRN/CNTRL KS. ANOTHER WEAK WAVE IS PROGGED TO MOVE THRU SUN NGT INTO
MON WITH THE MID-LEVEL BAROCLINIC ZONE POSSIBLY ACTIVATING ONCE
AGAIN. HAVE INSERTED LOW T-STORM PROBABILITIES IN CNTRL/S-CNTRL KS
TO ACCOUNT FOR THAT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  92  70  91 /  20  20  40  30
HUTCHINSON      72  90  69  90 /  30  20  40  30
NEWTON          74  90  69  89 /  20  20  40  30
ELDORADO        75  91  68  91 /  20  20  40  30
WINFIELD-KWLD   76  94  72  91 /  20  20  50  30
RUSSELL         68  88  67  89 /  40  30  20  30
GREAT BEND      70  88  68  90 /  40  30  30  30
SALINA          72  88  68  89 /  40  30  20  30
MCPHERSON       72  89  69  89 /  30  20  30  30
COFFEYVILLE     77  95  72  90 /  20  20  50  30
CHANUTE         76  91  70  89 /  20  20  40  30
IOLA            76  91  70  88 /  20  20  40  30
PARSONS-KPPF    77  92  71  90 /  20  20  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR
KSZ067>072-082-083-091>096-098>100.

HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ049-051>053.

&&
Hazardous weather outlook, Jul 14, 3:45 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE JUL 14 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
345 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES OF AROUND 105 OR SLIGHTLY HIGHER WILL CONTINUE LATE
THIS AFTERNOON INTO EARLY THIS EVENING. PLEASE REFER TO THE
LATEST HEAT ADVISORY AND EXCESSIVE HEAT WARNING FOR DETAILS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL KANSAS ALONG A SOUTHWARD MOVING COLD FRONT LATE
THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE
WITH THE MAIN THREAT OF DAMAGING WIND GUSTS UP TO 70 MPH...AND A
LESSER CHANCE OF HAIL UP TO QUARTER SIZE. STORM SEVERITY IS
EXPECTED TO DIMINISH LATE TONIGHT...BUT A FEW STRONG STORMS WILL
REMAIN POSSIBLE WITH GUSTY WINDS AND SMALL HAIL.

OTHER ISOLATED STRONG THUNDERSTORMS MAY DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS TONIGHT...PRODUCING WIND GUSTS TO
AROUND 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE PERIODICALLY ACROSS MUCH
OF THE AREA FROM WEDNESDAY THROUGH THE END OF THE WEEK. AT THIS
TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER STRONG
STORMS OR ISOLATED SEVERE STORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
MAINLY ACROSS CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jul 14, 6:53 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT TUE JUL 14 2009

KSZ067-082-150045-
KINGMAN-RENO-
653 PM CDT TUE JUL 14 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 650 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
STERLING TO 7 MILES EAST OF TURON TO 7 MILES EAST OF SAWYER...AND
MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THERE MAY ALSO BE A
BRIEF HIGHER GUST WITH SOME OF THE STRONGER STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:43 PM CDTSevere Thunderstorm WarningICTReno, Sedgwick44 min
Jul 14, 7:57 PM CDTSevere Thunderstorm WarningICTMcPherson34 min
Jul 14, 8:25 PM CDTSevere Thunderstorm WarningICTSedgwick15 min
Jul 14, 11:04 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner29 min
Jul 14, 11:36 PM CDTSevere Thunderstorm WarningICTSumner39 min
Jul 15, 3:48 AM CDTSevere Thunderstorm WarningICTBarton, Russell57 min
Jul 15, 4:15 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice60 min
Jul 15, 5:11 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.